Even when given in correct dosages, Tramadol can sometimes cause negative side effects in dogs. Due to Tramadol’s inhibition of the opioid receptors, most dogs will become sedated after taking Tramadol. This should not be a cause of concern.
Some of the other symptoms, however, are more serious, and if they persist, you should talk to your vet about alternative forms of treatment.
Some of the serious side effects of Tramadol that you should keep your eye out for include:
- Nausea and vomiting
- Constipation and stomach upsets
- Loss of appetite
If you notice any of these symptoms, continue observing your four legged buddy and get in touch with a vet if the symptoms get worse.
In case of a Tramadol overdose, your dog will exhibit the following symptoms.
- Reduced heart rate
- Breathing difficulties (Tramadol can make your dog pant)
- Shaking and tremors
- Uncontrollable movement (ataxia)
- Blurred vision
- Dilated pupils
- Loss of consciousness
These are life-threatening symptoms, and if your dog starts exhibiting any of these symptoms a few hours after administering Tramadol, you should call your vet immediately.
As with most other medications, there is also the risk that your canine buddy could develop an allergic reaction to Tramadol. In severe cases, this can result in anaphylaxis, which can lead to death.
Therefore, after administering Tramadol to your dog, you need to observe them closely, watching out for signs of an allergic reaction. Some of these signs include coughing, sneezing, and other breathing difficulties, hives, swelling, and so on. If you notice any of these signs, you should get in touch with your vet immediately.
Finally, you should let your vet know if your furry buddy has been diagnosed with some other medical conditions, if they are taking other medications, or if your dog is pregnant, since Tramadol can make some of these conditions worse.